Kentucky, 2021Flooding in Kentucky, December 18, 2021
December 18, 2021 · NWS PAH · 2 events in 2 counties and zones
Pockets of minor flooding occurred following a heavy rainfall event. Rainfall rates increased the night of the 17th into early on the 18th as a mid level shortwave trough pushed southeastward into the Plains states and interacted with a warm front lifting|northward across the Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pockets of minor flooding occurred following a heavy rainfall event. Rainfall rates increased the night of the 17th into early on the 18th as a mid level shortwave trough pushed southeastward into the Plains states and interacted with a warm front lifting|northward across the Ohio River Valley. A southwesterly 850 mb low level jet ramped up to 40 to 45 knots, and precipitable water values were very high for this time of year. General rainfall amounts averaged 2 to 3 inches in 24 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 2:57 AM CST, 3 minutes earlier.
Area forecast discussion, Dec 18, 2:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
257 AM CST Sat Dec 18 2021
.UPDATE...
Issued at 257 AM CST Sat Dec 18 2021
We will go ahead and cancel the Flood Watch. HiRes guidance shows
better axis of QPF will set up southeast of the Watch through the
early to mid morning hours.
&&
.SHORT TERM...(Today through Monday night)
Issued at 140 AM CST Sat Dec 18 2021
A band of showers and scattered thunderstorms will continue to
progress east across the CWFA this morning. Locally heavy rain
remains a concern. However we do not have any reports of water
issues at this time. Now that the upper trof out west is pushing
this way, we see progression with the convection that should
preclude any flooding concerns. We cannot rule out isolated
issues. We may be canceling the watch early.
As surface low pressure continues across the Ohio Valley up to the
Northeast U.S. a cold front will push south and east of the
region, with strong high pressure building in. This will result
in dry and cool conditions tonight through Monday night. There
will be a dry cold frontal passage late Monday, with nil moisture
to work with.
.LONG TERM...(Tuesday through Friday)
Issued at 140 AM CST Sat Dec 18 2021
Quiet weather will continue Tuesday through Friday, as the overall
airmass will be fairly dry in a quasi zonal mid tropospheric flow
pattern. Temperatures will be slightly above average for this time
of year. The NBM has a slight chance of rain in by Friday.
Confidence in this happening is very low at this time.
&&
.AVIATION...
Issued at 516 PM CST Fri Dec 17 2021
As the warm front returns north, it will bring lowering cigs/vsbys
along with showers, particularly south, from KCGI-KPAH-KOWB. Then
tonight, the system sweeps the cold front in/thru, and we'll
expect another lowering of cigs/vsbys with heavier showers,
possibly a thunderstorm, though that chance seems more likely at
KCGI or KPAH. Winds will become southerly overnight in the warm
sector after the warm front's pass, then shift to northwest and
become gusty behind the cold fropa late tonight-tmrw am.
Restricted cigs will linger thru the day tmrw, with only
struggling improvement from IFR to MVFR over the course of the
day, as shower chances diminish with time.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Dec 18, 3:00 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
300 AM CST Sat Dec 18 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
300 AM CST Sat Dec 18 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Dec 18, 1:08 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
108 AM CST Sat Dec 18 2021
ILZ084-085-088-089-092>094-180745-
Massac IL-Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-
Pulaski IL-
108 AM CST Sat Dec 18 2021
...Strong thunderstorms will impact portions of Union, northern
Pulaski, northwestern Massac, Johnson, southern Williamson,
southeastern Jackson and north central Alexander Counties through 145
AM CST...
At 107 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cobden to near Jonesboro to 6 miles west
of Tamms. Movement was east at 40 mph.
HAZARD...Winds 30 to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Jonesboro and Cobden around 110 AM CST.
Anna and Dongola around 115 AM CST.
Other locations in the path of these storms include Goreville,
Vienna, Karnak, Lake Of Egypt Area and Creal Springs.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 1 and 19.
Interstate 57 in Illinois between Mile Markers 16 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3722 8941 3740 8932 3762 8934 3770 8878
3748 8878 3726 8889
TIME...MOT...LOC 0707Z 258DEG 35KT 3756 8929 3740 8929 3724 8938
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Dec 18, 1:26 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
126 AM CST Sat Dec 18 2021
ILZ088>090-180815-
Pope IL-Union IL-Johnson IL-
126 AM CST Sat Dec 18 2021
...A strong thunderstorm will impact portions of east central Union,
northwestern Pope and central Johnson Counties through 215 AM CST...
At 126 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Vienna, moving east at 40 mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Vienna around 135 AM CST.
Other locations in the path of this storm include Dixon Springs.
This includes Interstate 24 in Illinois between Mile Markers 11 and
21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3735 8907 3745 8909 3756 8857 3738 8853
TIME...MOT...LOC 0726Z 260DEG 35KT 3741 8903
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Flood, Fulton
- When
- December 18, 3:00 AM CST to 11:00 AM CST
- Where
- Fulton County, 1 mi NE of Cayce to 2.35 mi N of Cayce
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.560, -89.017
Water was over the road on Highway 1907 between Kentucky Routes 94 and 781.
Flood, Marshall
- When
- December 18, 3:00 AM CST to 11:00 AM CST
- Where
- Marshall County, 0.85 mi NNW of Dogtown to 1.23 mi E of Benton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.860, -88.328
A couple of lesser travelled roads were closed in flood-prone areas. Kentucky 1949 was closed at the tunnel under Interstate 69. Kentucky 1462 was closed at the Clarks River flood plain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, December 18, 20211 death · $20,000 · 1 event
- Tornado and Damaging Winds in Texas, December 18, 2021$212,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Vermont, December 18 to 19, 2021$115,000 · 16 events
- Damaging Winds in Louisiana, December 18, 2021$33,000 · 50 kt wind · 7 events
- Winter Weather in New York, December 18 to 19, 202118 events
- Winter Weather in Maine, December 18 to 19, 202115 events
- Winter Storm and Winter Weather in New York, December 18, 20219 events
- Heavy Snow and Winter Weather in Montana, December 18 to 20, 20218 events
- Winter Storm in New Hampshire, December 18 to 19, 20218 events
- Ice Storm and Heavy Snow in Alaska, December 18 to 22, 202162 kt wind · 6 events
- Winter Storm in Maine, December 18 to 19, 20216 events
- High Wind in Montana, December 18 to 20, 202177 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996354, 996355.